Alert archive / Virginia / Tornado Warnings in 2009
Tornado Warning 9, NWS Wakefield, VA
NWS Wakefield, VA issued this tornado warning at Apr 20, 2009, 5:18 PM EDT for 4 counties in Virginia. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 20, 2009, 5:18 PM EDT (21:18 UTC)
- Expired
- Apr 20, 2009, 5:45 PM EDT
- In force
- 27 min
- Issued by
- NWS Wakefield, VA
- Area
- Storm-based polygon
Counties Gloucester County, VA, King and Queen County, VA, Lancaster County, VA, Middlesex County, VA
The radar
The Norfolk radar (KAKQ), 88 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 20, 2:50 PM EDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 12:00Z, 9.3 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 766 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 103 m²/s²
- 0-3 km storm-relative helicity
- 270 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS51 KAKQ 202118
TORAKQ
VAC073-097-103-119-202145-
/O.NEW.KAKQ.TO.W.0009.090420T2118Z-090420T2145Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
518 PM EDT MON APR 20 2009
THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A
* TORNADO WARNING FOR...
SOUTHEASTERN KING AND QUEEN COUNTY IN EAST CENTRAL VIRGINIA...
NORTHWESTERN GLOUCESTER COUNTY IN EASTERN VIRGINIA...
LANCASTER COUNTY IN EASTERN VIRGINIA...
CENTRAL MIDDLESEX COUNTY IN EASTERN VIRGINIA...
* UNTIL 545 PM EDT
* AT 516 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR GLENNS...OR
6 MILES EAST OF WEST POINT...MOVING NORTHEAST AT 35 MPH.
* THE TORNADO WILL BE NEAR...
SALUDA BY 525 PM EDT...
URBANNA...CHRISTCHURCH AND LOCUST HILL BY 530 PM EDT...
LANCASTER...KILMARNOCK...IRVINGTON AND 6 MILES NORTHWEST OF WHITE
STONE BY 545 PM EDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
PLEASE SEND YOUR REPORTS OF HAIL AND OR WIND DAMAGE...INCLUDING TREES
OR LARGE LIMBS DOWNED...BY CALLING NOAAS NATIONAL WEATHER SERVICE IN
WAKEFIELD AT...1...800...7 3 7...8 6 2 4.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT MONDAY EVENING
FOR NORTHEAST NORTH CAROLINA AND EASTERN VIRGINIA.
&&
LAT...LON 3784 7651 3765 7632 3762 7638 3766 7647
3762 7648 3761 7642 3751 7666 3759 7676
3773 7662 3773 7660 3770 7658 3771 7656
3776 7659
TIME...MOT...LOC 2118Z 229DEG 30KT 3758 7667
$$
AMF2 follow-up statements
000
WWUS51 KAKQ 202146
SVSAKQ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
546 PM EDT MON APR 20 2009
VAC073-097-103-119-202155-
/O.EXP.KAKQ.TO.W.0009.000000T0000Z-090420T2145Z/
GLOUCESTER VA-MIDDLESEX VA-KING AND QUEEN VA-LANCASTER VA-
546 PM EDT MON APR 20 2009
...THE TORNADO WARNING FOR LANCASTER...SOUTHEASTERN KING AND QUEEN...
CENTRAL MIDDLESEX AND NORTHWESTERN GLOUCESTER COUNTIES HAS EXPIRED...
HOWEVER...A NEW CELL THAT HAS HAD A HISTORY OF PRODUCING FUNNEL
CLOUDS WILL BE MOVING INTO THE AREA FROM THE SOUTHWEST. ANOTHER
TORNADO WARNING MAY BE ISSUED WITHIN THE NEXT 15 MIN.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT MONDAY EVENING
FOR NORTHEAST NORTH CAROLINA AND EASTERN VIRGINIA.
LAT...LON 3784 7651 3765 7632 3762 7638 3766 7647
3762 7648 3761 7642 3751 7666 3759 7676
3773 7662 3773 7660 3770 7658 3771 7656
3776 7659
TIME...MOT...LOC 2118Z 229DEG 30KT 3758 7667
$$
WAMSLEY000
WWUS51 KAKQ 202146 RRA
SVSAKQ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
546 PM EDT MON APR 20 2009
VAC073-097-103-119-202156-
/O.EXP.KAKQ.TO.W.0009.000000T0000Z-090420T2145Z/
GLOUCESTER VA-MIDDLESEX VA-KING AND QUEEN VA-LANCASTER VA-
546 PM EDT MON APR 20 2009
...THE TORNADO WARNING FOR LANCASTER...SOUTHEASTERN KING AND QUEEN...
CENTRAL MIDDLESEX AND NORTHWESTERN GLOUCESTER COUNTIES HAS EXPIRED...
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT MONDAY EVENING
FOR NORTHEAST NORTH CAROLINA AND EASTERN VIRGINIA.
LAT...LON 3784 7651 3765 7632 3762 7638 3766 7647
3762 7648 3761 7642 3751 7666 3759 7676
3773 7662 3773 7660 3770 7658 3771 7656
3776 7659
TIME...MOT...LOC 2118Z 229DEG 30KT 3758 7667
$$
SMFWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this tornado warning went out at Apr 20, 3:57 PM EDT, 1 hour 21 minutes earlier.
Area forecast discussion, Apr 20, 3:57 PM EDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
357 PM EDT MON APR 20 2009
.SYNOPSIS...
LOW PRESSURE OVER SOUTH CENTRAL VIRGINIA...WILL MOVE NORTHEAST
THROUGH EASTERN MARYLAND AND DELAWARE LATER THIS EVENING...WITH A
TRAILING COLD FRONT MOVING OFF THE COAST TUESDAY MORNING. A
SECONDARY TROUGH OF LOW PRESSURE WILL PUSH ACROSS THE MID ATLANTIC
STATES TUESDAY AFTERNOON AND EVENING. HIGH PRESSURE WILL BUILD
OVER THE GULF COAST STATES ON WEDNESDAY...AND WILL SLOWLY BUILD
NORTHWARD INTO THE MID ATLANTIC STATES THURSDAY AND FRIDAY.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
LATEST SFC ANALYSIS SHOWING THE DEVELOPMENT OF A MESOLOW OVER
SCNTRL VA...NORTHERLY WINDS STILL NOTED AT LYH/ORF...SOUTHERLY
FLOW AT MTV/DAN/FVX. TORNADO WATCH IS IN EFFECT FOR ALL OR OUR NC
CNTYS AND ALL VA CNTYS EXCEPT FOR THE ERN SHORE. MSAS 3 HR
PRESSURE FALLS OF 3MB NOTED ACRS MUCH OF SE VA AND NE NC...AND
THIS WILL LIKELY CAUSE THE LOW LVL WINDS TO BACK SLIGHTLY OVER THE
NEXT FEW HRS (FROM MAINLY SSW CURRENTLY TO SOUTH OR PERHAPS SSE).
THIS WILL BE KEY FOR INITIATION OF ANY TORNADIC STORMS AND WILL
NEED TO MONITOR CLOSELY. AS FAR AS INSTABILITY...STILL LIMITED
OVER EXTREME NW ZONES (FLUVANNA/LOUISA)...AND ON THE ERN SHORE
(PARTICULARLY IN MD). THE OTHER LMTG FACTOR...WILL BE DRIER
AIR/MIXING FROM THE SW (DEW PTS DROPPING INTO 50S) WHICH WILL
LOWER THE THREAT FOR TORNADOES AS THE EVENING WEARS ON.
HAVE LIKELY POPS ALL ZONES THIS EVENING (AND HAVE SEVERE WORDING
IN THE ZONES FOR AREAS WITHIN THE WATCH). MUCH DRIER AIR WILL
BEGIN TO FILTER IN AFTER 02-04Z FROM WEST TO EAST...AND HAVE
DROPPED OVERNIGHT PRECIP CHANCES OVER WRN 2/3 OF THE CWA...KEEPING
20-30% CHANCES EAST (ALTHOUGH ANY SVR THREAT SHOULD BE DONE). LOWS
TONIGHT MAINLY IN THE 50S...EXCEPT A FEW UPR 40S POSSIBLE IN THE
PIEDMNT.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/...
MAIN COLD FRONT PROGGED TO BE OFF THE COAST BY DAYBREAK TUE...AND
MODEL SNDGS SUGGEST SKIES BECOME PTLY SUNNY (OR EVEN MSTLY SUNNY
FOR AWHILE) TUE MORNING. UPR LOW WILL GRADUALLY TRACK CLOSER TO
THE REGION DURING THE AFTN...AND UPR COLD POOL SHOULD BE SUFFICIENT
FOR INCRSG CLOUDS BY ERLY AFTN...AND EVENTUALLY SCTD SHWRS AND
TSTMS BY MID/LATE AFTN. SVR THREAT (AND COVERAGE OF PRECIP) IS NOT
EXPECTED TO BE WIDESPREAD...MAINLY DUE TO DRY LOW LVLS (WSW FLOW)
AND LACK OF A STRG SFC CONVERGENCE MECHANISM. HAVE CAPPED PRECIP
CHANCES AT 30% EAST AND 40% WEST. THE ONLY CONCERN WILL BE THE
STRONG LATE APRIL SUN LEADING TO HIGH AFTN LAPSE RATES...AND
FREEZING LVLS DROPPING TO 7 TO 8 K FT. ANYTHING THAT DOES DEVELOP
WILL BE CAPABLE OF PRODUCING HAIL AND/OR STRG GUSTY WINDS. HIGH
TEMPERATURES MAINLY BETWEEN 70 AND 75.
TUE NGT/WED...KEEPING CHC POPS TUE EVENING AS VORT MAX/SHORTWAVE
CONTINUES DIVING SE INTO THE CAROLINAS...THEN EXPECT DRYING FROM
THE WEST AND WENT DRY AFTER MIDNIGHT (NAM SEEMS MORE REASONABLE).
LOWS IN THE 40S. WEDNESDAY SHOWS FURTHER DRYING IN THE LOW LVLS
BUT WILL KEEP A LOW CHC (20-30%) FOR SHWRS ACRS MUCH OF VA AND MD
FOR THE AFTN AS GFS/NAM SHOW ONE FINAL VORT LOBE MOVING THROUGH.
COOLER W/ HIGHS MAINLY IN THE 60S.
SFC HIGH PROGGED TO BUILD NEWD FROM THE GULF COAST ON THU. EXPECT
MSTLY SUNNY SKIES AND HIGHS RANGING FROM THE LWR/MID 60S ON THE
ERN SHORE TO AROUND 70 INTERIOR SRN VA ND NE NC.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
WILL CONT TO TREND WITH THE ECMWF THIS PACKAGE. SFC RIDGE SLIDES
OFF THE SE COAST FRI & TAKES A PSN IN BERMUDA FASHION THIS WKEND.
UPSHOT WILL BE THE FIRST SUMMER TMPS OF THE YR WITH H85 TMPS (+16C)
SPRTG READINGS WELL INTO THE 80S...75-80 AT THE COAST. A BIT MORE
HUMIDITY THAN RECENT WRM DAYS WITH DP TMPS IN THE 50S. WRMEST DAY
APPEARS TO BE SAT AS A THERMAL TROF IS PROGGED IN LEE OF MTS. (U80S
PSBL PIEDMONT). A FEW MORE CLDS XPCTD SUN WITH TMPS STILL IN THE
80S. NXT FTR WILL BE A BKDR CDFRNT PROGGED TO MOVE S AND INTO THE MD
ERN SHORE AREA BY LATE MON AFTRN. ANTHR SUMMER LIKE DAY TO THE S OF
THIS BNDRY WITH READINGS U70S-M80S. WILL KEEP IT DRY ON MON SINCE
ANY FROPA NOT XPCTD UNTIL LATE.
&&
.AVIATION /19Z MONDAY THROUGH SATURDAY/...
WARM FNTL BNDRY LYING ACRS SOUTHERN MD/DE BORDER. SE TO SLY FLOW
BEHIND BNDRY WILL GRDLY RAISE CIGS FOR RIC AND SBY THROUGH THE
AFTERNOON. CNVTV (MAINLY OVER NE NC) WILL CONTINUE THROUGH THIS
EVE AS CDFNT FM W CRSS RGN. WSWLY FLO TNGT/TUE/WED W/ PDS OF MVFR
(CIGS) AND PTNTL SCTD SHRAS. EXPECT GUSTS TO DIMISH LATER THIS
EVENING. POTENTIAL IFR FOR RIC AND SBY BEGINNING EARLY TUE MORNING
AS FOG IS EXPECTED TO REDUCE VIS. CHC MVFR WITH SHWRS AND CIGS
TUE AFTERNOON AS COLD AIR ALOFT MOVES OVER THE AREA AND COMBINES
WITH DAY TIME HEATING. VFR RETURNING LT WED/END OF THE WK AS HIGH
PRESSURE BLDS IN FROM W.
&&
.MARINE...
CONT CRNT SCA HEADLINES ALRDY IN PLACE. GUSTY S WWNDS AHEAD OF
CDFRNT CONT THIS EVE B4 BCMG SW AND DMNSHG AFTR FROPA TO UNDER SCA
LVLS ACROSS CHES BAY AND CURRITUCK SND. SEAS MAY TAKE A BIT LONGER
TO SUBSIDE...SO WILL CONT SCA ACROSS CSTL WTRS INTO TUE. WAVE WATCH
STILL SHOWING SOME 5 FT SEAS ACROSS NRN WTRS INTO TUE NITE...SO HAVE
XTNDD THE SCA THRU 10Z WED.
P-GRDNT INCRS WNDS WED TO NR SCA LVLS...BUT WILL ONLY HAVE THE ONE
HEADLINE DEALING WITH ONGOING EVENT.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR ANZ630>633.
SMALL CRAFT ADVISORY UNTIL 6 PM EDT TUESDAY FOR ANZ654.
SMALL CRAFT ADVISORY UNTIL 6 AM EDT TUESDAY FOR ANZ656-658.
SMALL CRAFT ADVISORY UNTIL 6 AM EDT WEDNESDAY FOR ANZ650-652.
&&
SYNOPSIS...LKB
NEAR TERM...LKB
SHORT TERM...LKB
LONG TERM...MPR
AVIATION...CY
MARINE...MPRHazardous weather outlook, Apr 20, 4:15 PM EDT, 1 hour 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 415 PM EDT MON APR 20 2009 MDZ021>025-VAZ099-100-212015- DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES- ACCOMACK-NORTHAMPTON VA- 415 PM EDT MON APR 20 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF MARYLAND AND THE EASTERN SHORE OF VIRGINIA. .DAY ONE...TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. SCATTERED THUNDERSTORMS WILL BE POSSIBLE TUESDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ650-652-212015- COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT 20 NM- COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM- 415 PM EDT MON APR 20 2009 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM EDT WEDNESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL WATERS. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SMALL CRAFT ADVISORY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SMALL CRAFT ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ654-212015- COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT 20 NM- 415 PM EDT MON APR 20 2009 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM EDT TUESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL WATERS. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SMALL CRAFT ADVISORY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SMALL CRAFT ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ656-658-212015- COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT 20 NM- COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT 20 NM- 415 PM EDT MON APR 20 2009 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM EDT TUESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL WATERS. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SMALL CRAFT ADVISORY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ630>633-212015- CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA- CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA- CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA- CURRITUCK SOUND- 415 PM EDT MON APR 20 2009 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... ...TORNADO WATCH 178 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE BAY...THE SOUTHERN CHESAPEAKE BAY AND CURRITUCK SOUND. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH. SMALL CRAFT ADVISORY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ012>017-030>032-102-VAZ048-049-060>098-212015- NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK- BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-FLUVANNA-LOUISA- PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-MECKLENBURG- LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM- KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER- BRUNSWICK-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER- MIDDLESEX-MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK- SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH- SUFFOLK-CHESAPEAKE-VIRGINIA BEACH- 415 PM EDT MON APR 20 2009 ...TORNADO WATCH 178 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER BANKS OF NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. SCATTERED THUNDERSTORMS WILL BE POSSIBLE TUESDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER TO THE WAKEFIELD NATIONAL WEATHER SERVICE OFFICE. BROWN
In the hours before
Local storm report, Apr 20, 3:19 PM EDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WAKEFIELD VA
319 PM EDT MON APR 20 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0222 PM HAIL GREENBRIER 36.78N 76.21W
04/20/2009 E0.75 INCH CITY OF VIRGINIA B VA PUBLIC
PENNY SIZE HAIL GREENBRIAR MALL AREA
&&
RCURRYSpecial weather statement, Apr 20, 3:55 PM EDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 355 PM EDT MON APR 20 2009 VAZ065>068-070-071-079>083-087>090-092-093-096-202115- MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-CHESTERFIELD-HENRICO- BRUNSWICK-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT- GREENSVILLE-SUSSEX-SURRY-JAMES CITY-SOUTHAMPTON-ISLE OF WIGHT- SUFFOLK- INCLUDING THE CITIES OF...SOUTH HILL...CREWE...COLONIAL HEIGHTS... RICHMOND...LAWRENCEVILLE...PETERSBURG...HOPEWELL...EMPORIA... WAKEFIELD...WILLIAMSBURG...FRANKLIN 355 PM EDT MON APR 20 2009 ...SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP AND STRENGTHEN THROUGH 5 PM THIS EVENING OVER PORTIONS OF SOUTH-CENTRAL VIRGINIA... EXPECT CLOUD TO GROUND LIGHTNING...STRONG GUSTY WINDS OF UP TO 40 MPH...AND POSSIBLY SMALL HAIL IN ANY OF THE STRONGER THUNDERSTORMS. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED. SMF
Special weather statement, Apr 20, 4:29 PM EDT, 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 429 PM EDT MON APR 20 2009 NCZ012>014-030-202130- BERTIE NC-GATES NC-HERTFORD NC-NORTHAMPTON NC- 429 PM EDT MON APR 20 2009 ...ADDITIONAL STRONG THUNDERSTORM MOVING ACROSS INTERIOR NORTHEAST NORTH CAROLINA... AT 428 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A A BROKEN LINE OF STRONG THUNDERSTORM FROM 8 MILES NORTHWEST OF GATESVILLE TO 7 MILES SOUTHWEST OF AULANDER...OR FROM 8 MILES NORTHWEST OF GATESVILLE TO 7 MILES SOUTHEAST OF RICH SQUARE...MOVING NORTHEAST AT 35 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR AULANDER AROUND 440 PM EDT...AHOSKIE AROUND 455 PM EDT...GATESVILLE AROUND 520 PM EDT. EXPECT WIND GUSTS UP TO 45 MPH...SMALL HAIL AND LOCALLY HEAVY DOWNPOURS IN THE PATH OF THESE STORMS. 44
Local storm report, Apr 20, 4:48 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
448 PM EDT MON APR 20 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM HAIL COLONIAL HEIGHTS 37.26N 77.40W
04/20/2009 E0.88 INCH CITY OF COLONIAL H VA TRAINED SPOTTER
DOWNTOWN COLONIAL HEIGHTS
&&
RCURRYLocal storm report, Apr 20, 4:55 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
455 PM EDT MON APR 20 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM HAIL EMPORIA 36.69N 77.54W
04/20/2009 E0.75 INCH CITY OF EMPORIA VA PUBLIC
RTE 58 AND INTERSTATE 95
0440 PM HAIL EMPORIA 36.69N 77.54W
04/20/2009 E1.00 INCH CITY OF EMPORIA VA TRAINED SPOTTER
0445 PM FUNNEL CLOUD PRINCE GEORGE 37.22N 77.29W
04/20/2009 PRINCE GEORGE VA LAW ENFORCEMENT
PUDDLE DUCK RD AND TEMPLE AVE
&&
RCURRYLocal storm report, Apr 20, 4:56 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
456 PM EDT MON APR 20 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0446 PM FUNNEL CLOUD HOPEWELL 37.29N 77.30W
04/20/2009 CITY OF HOPEWELL VA LAW ENFORCEMENT
SPOTTED NEAR BRANDYWINE ST
&&
RCURRYThe office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 12:57 PM EDT | Special Marine Warning | AKQ | 93 min | |
| Apr 20, 1:52 PM EDT | Special Marine Warning | AKQ | 53 min | |
| Apr 20, 2:24 PM EDT | Severe Thunderstorm Warning | AKQ | City of Chesapeake, City of Norfolk, City of Virginia Beach | 24 min |
| Apr 20, 2:27 PM EDT | Special Marine Warning | AKQ | 63 min | |
| Apr 20, 2:47 PM EDT | Special Marine Warning | AKQ | 58 min | |
| Apr 20, 3:27 PM EDT | Special Marine Warning | AKQ | 34 min | |
| Apr 20, 4:10 PM EDT | Severe Thunderstorm Warning | AKQ | Dinwiddie, City of Petersburg | 41 min |
| Apr 20, 4:10 PM EDT | Severe Thunderstorm Warning | AKQ | Brunswick, Greensville, City of Emporia | 50 min |
| Apr 20, 4:22 PM EDT | Tornado Warning | AKQ | Dinwiddie, City of Petersburg | 24 min |
| Apr 20, 4:25 PM EDT | Severe Thunderstorm Warning | AKQ | Charles City, King and Queen, King William, Middlesex, New Kent | 50 min |
| Apr 20, 4:29 PM EDT | Tornado Warning | AKQ | Charles City, Dinwiddie, Prince George, City of Colonial Heights, City of Hopewell, City of Petersburg | 46 min |
| Apr 20, 4:39 PM EDT | Severe Thunderstorm Warning | AKQ | Dinwiddie, Greensville, Prince George, Southampton, Sussex | 51 min |
| Apr 20, 4:58 PM EDT | Severe Thunderstorm Warning | AKQ | City of Chesapeake, City of Suffolk | 47 min |
| Apr 20, 5:10 PM EDT | Severe Thunderstorm Warning | AKQ | Lunenburg, Nottoway, Prince Edward | 50 min |
| Apr 20, 5:11 PM EDT | Severe Thunderstorm Warning | AKQ | Charles City, Gloucester, James City, King and Queen, King William, Lancaster and 4 more | 64 min |
| Apr 20, 5:21 PM EDT | Severe Thunderstorm Warning | AKQ | Brunswick, Mecklenburg | 54 min |
| Apr 20, 5:24 PM EDT | Tornado Warning | AKQ | Charles City, James City, King and Queen, New Kent | 36 min |
| Apr 20, 5:32 PM EDT | Special Marine Warning | AKQ | 88 min | |
| Apr 20, 5:39 PM EDT | Severe Thunderstorm Warning | AKQ | City of Chesapeake, City of Norfolk, City of Portsmouth, City of Suffolk, City of Virginia Beach | 51 min |
| Apr 20, 5:42 PM EDT | Severe Thunderstorm Warning | AKQ | Amelia, Cumberland, Goochland, Nottoway, Powhatan, Prince Edward | 48 min |
| Apr 20, 5:53 PM EDT | Severe Thunderstorm Warning | AKQ | Gloucester, James City, Surry, York, City of Newport News, City of Williamsburg | 23 min |
| Apr 20, 5:56 PM EDT | Severe Thunderstorm Warning | AKQ | Gloucester, Lancaster, Mathews, Middlesex | 34 min |
| Apr 20, 6:10 PM EDT | Severe Thunderstorm Warning | AKQ | Amelia, Chesterfield, Nottoway | 35 min |
| Apr 20, 6:11 PM EDT | Severe Thunderstorm Warning | AKQ | City of Chesapeake, City of Norfolk, City of Portsmouth, City of Virginia Beach | 33 min |
| Apr 20, 6:20 PM EDT | Special Marine Warning | AKQ | 55 min | |
| Apr 20, 6:36 PM EDT | Severe Thunderstorm Warning | AKQ | Greensville, Prince George, Surry, Sussex | 39 min |
| Apr 20, 7:00 PM EDT | Special Marine Warning | AKQ | 45 min | |
| Apr 20, 7:23 PM EDT | Special Marine Warning | AKQ | 82 min | |
| Apr 20, 7:38 PM EDT | Severe Thunderstorm Warning | AKQ | Brunswick | 52 min |
| Apr 20, 7:45 PM EDT | Severe Thunderstorm Warning | AKQ | Isle of Wight, Surry, York, City of Hampton, City of Newport News, City of Poquoson | 45 min |
| Apr 20, 7:50 PM EDT | Tornado Warning | AKQ | Isle of Wight | 25 min |
Nearby
Tornado Warnings in Virginia, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.